Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 25, 2009, 4:00 PM MST for Gila County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2009, 4:00 PM MST (23:00 UTC)
- Expired
- Jul 25, 2009, 6:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 71 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 794 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 2095 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 252300
FFWPSR
AZC007-260100-
/O.NEW.KPSR.FF.W.0007.090725T2300Z-090726T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
400 PM MST SAT JUL 25 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
* UNTIL 600 PM MST
* AT 353 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* RUNOFF CAUSING FLASH FLOODING WILL AFFECT SMALLER WASHES FLOWING
INTO TONTO CREEK NORTH OF PUNKIN CENTER INCLUDING SLATE CREEK AND
UNBRIDGED CROSSINGS ALONG HIGHWAY 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3399 11142 3396 11139 3392 11130 3387 11128
3387 11137 3397 11143 3400 11143 3400 11142
$$
AJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 3:30 PM MST, 30 minutes earlier.
Area forecast discussion, Jul 25, 3:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 330 PM MST SAT JUL 25 2009 .SYNOPSIS... HIGH PRESSURE WILL GRADUALLY BE PUSHED BACK SOUTH OF THE INTERNATIONAL BORDER THE NEXT SEVERAL DAYS AS A BROAD AREA OF LOW PRESSURE DEVELOPS OVER THE NORTHERN STATES. THIS WILL BRING DRIER AIR BACK INTO THE DESERT SOUTHWEST...RESULTING IN A DECREASING THREAT OF DAILY THUNDERSTORMS. IT WILL ALSO BRING A RETURN TO WARMER TEMPERATURES. && .DISCUSSION... LATEST SAT PICS SUGGEST A SUBSIDENCE INVERSION HAS DEVELOPED...INHIBITING CONVECTION ACROSS MUCH OF THE FORECAST AREA. LONE EXCEPTION HAS BEEN ACROSS AZZ024...WHERE THUNDERSTORMS FORMED WITHIN AN MCV EARLY THIS AFTERNOON...PRODUCING HEAVY RAIN AND FREQUENT LIGHTNING. POPS WERE DECREASED FOR TONIGHT AS THE FLOW VEERS AROUND THE APPROACHING DEEP-LAYERED ANTICYCLONE AND THE ATMOSPHERE CONTINUES TO DRY OUT. HOWEVER... SLIGHT CHANCES DO EXIST AND ANY CELLS THAT DO DEVELOP HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAIN. PREVIOUS DISCUSSION... SUNDAY AND MONDAY...THE POSITION OF THE HIGH WILL SET UP A DRIER NORTHWESTERLY FLOW OVER OUR CWA...ENDING THE THREAT FOR STORMS OVER SOUTHEAST CALIFORNIA AND OVER THE SOUTHWEST AZ DESERTS...FURTHER DWINDLING CHANCES OVER SOUTH-CENTRAL AZ TO SLIGHT (AT BEST). A DRIER FLOW AROUND THE HIGH WILL LEAD TO TEMPERATURES MONDAY AFTERNOON BEING QUITE HOT FOR THIS TIME IN JULY...RANGING FROM 109-112 DEGREES ACROSS PORTIONS OF MARICOPA COUNTY INCLUDING THE PHOENIX METRO AREA...AND EVEN WARMER ACROSS SOUTHEAST CALIFORNIA WHERE THE TEMPS WILL RANGE FROM 110-114 DEGREES. TUESDAY THROUGH FRIDAY...MODELS SUGGEST THAT THE RIDGE CONTINUES TO STRUGGLE TO REBUILD AND INTENSIFY OVER THE WESTERN UNITED STATES...GIVING WAY TO THE INFLUENCE OF A BROAD UPPER LEVEL TROF THAT EXPANDS ACROSS THE CENTRAL CONUS. THIS IS TRULY AN ANOMALOUS PATTERN FOR THIS TIME OF THE YEAR...ESPECIALLY DURING THE SUMMER AND THE MONSOON. UNDER THIS PATTERN...MOISTURE WILL BE MINIMAL AND TEMPERATURES WILL BE SOMEWHAT COOLER WITH 589-590DM HEIGHTS OVER THE DESERT SOUTHWEST. SMALL DISTURBANCES IN THE FLOW COULD INTRODUCE SOME BRIEF PERIODS OF CLOUDS...OR A DEGREE OR TWO OF COOLING...BUT OVERALL KEEPING IT DRY...GRADUALLY TRENDING DOWN MAX TEMPS...AND MAINTAINING ONLY SLIGHT CHANCES OF PRECIPITATION OVER FAR EAST PORTIONS OF SOUTHERN GILA COUNTY THROUGH THE EXTENDED. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA...PARTIAL CLEARING UNDERWAY THIS MORNING WITH SLIGHTLY MORE LOW LEVEL RH HAS ALLOWED ISOLD TSTMS TO FIRE IN SOUTHEAST PINAL COUNTY BY 1730Z. WITH SLY WINDS AND AIRMASS DESTABILIZING...POTENTIAL FOR OUTFLOW WINDS DUE TO LATE AFTERNOON/EVENING CONVECTION WILL INCREASE. THUS...OCNL GUSTY WINDS OVER KIWA HAS BEEN INSERTED INTO LATEST TAF. WIND SHIFT ASSOCD WITH DISTANT TSTMS ALSO PSBL AT SKY HARBOR AFT 02Z...BUT NO VSBY/CIG IMPACTS EXPECTED AT THIS TIME. SOUTHEAST CALIF AND SOUTHWEST AZ INCLUDING KIPL AND KBLH...CLOUDS HAVE NOT THINNED OUT VERY MUCH THRU 17Z...THUS STRONG CONVECTION IS NOT EXPECTED...ALTHOUGH WIDELY SCT CBS SHOULD FIRE ONCE AGAIN LATE THIS AFTERNOON AND THIS EVENING OVER HIGHER TRRN. DISTURBANCE EARLIER NOTED ACROSS MEXICO MAY DRIFT INTO THE LOWER COLO RIVER VALLEY LATE TODAY WITH ENHANCED CONVECTION...AND AMENDMENTS MAY BE ISSUED TO FINE TUNE THE TIMING AND LOWER CIGS/VSBYS AS NEEDED. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... TUESDAY THROUGH FRIDAY... HIGH PRESSURE WILL REMAIN OVER NORTHERN MEXICO DURING THE PERIOD. THIS WILL RESULT IN CONTINUED HOT AND GENERALLY DRY WEATHER...WITH THE FAR WESTERN ZONES EXPECTING MINIMUM RH VALUES DROPPING TO LESS THAN 15 PERCENT. ONLY ZONE 133 WILL HAVE A SLIGHT CHANCE OF DAILY SHOWERS AND THUNDERSTORMS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...HIRSCH/MEYERS AVIATION...WANEK FIRE WEATHER...SIPPLE
Hazardous weather outlook, Jul 25, 5:29 AM MST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 529 AM MST SAT JUL 25 2009 AZZ022-023-027-028-261230- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 529 AM MST SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 45 MPH ...DENSE BLOWING DUST...AND LOCALLY HEAVY RAINFALL THAT COULD QUICKLY LEAD TO FLOODING OF ROADWAYS...WASHES AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 109-112 DEGREES ACROSS MARICOPA COUNTY...INCLUDING THE GREATER PHOENIX AREA. IT IS POSSIBLE THAT THRESHOLDS FOR EXCESSIVE HEAT MAY BE REACHED. TEMPERATURE FORECASTS SHOULD BE CLOSELY MONITORED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-261230- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 529 AM MST SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH...AND LOCALLY HEAVY RAINFALL THAT COULD LEAD TO FLOODING OF ROADWAYS... WASHES AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUFFICIENT MOISTURE WILL REMAIN IN THE AREA THROUGH TUESDAY FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS AND ASSOCIATED WEATHER HAZARDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025-026-CAZ030>033-261230- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 529 AM MST SAT JUL 25 2009 /529 AM PDT SAT JUL 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. THE STRONGEST STORMS HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH ...DENSE BLOWING DUST AND SAND...AND LOCALLY HEAVY RAINFALL THAT COULD QUICKLY LEAD TO FLOODING OF ROADWAYS...WASHES AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONDAY...HOT DAYTIME TEMPERATURES RANGING FROM 110-114 DEGREES ALONG PORTIONS OF THE LOWER COLORADO RIVER VALLEY AND SOUTHEAST CALIFORNIA. IT IS POSSIBLE THAT THRESHOLDS FOR EXCESSIVE HEAT MAY BE REACHED. TEMPERATURE FORECASTS SHOULD BE CLOSELY MONITORED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, Jul 25, 12:15 PM MST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1215 PM MST SAT JUL 25 2009
AZZ024-252000-
GILA AZ-PINAL AZ-
1215 PM MST SAT JUL 25 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
UNTIL 100 PM MST
AT 1213 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF MIAMI..MOVING SOUTHEAST AT 5
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN GILA COUNTY INCLUDING THE CAMPGROUNDS AROUND THE
PINAL MOUNTAINS.
LAT...LON 3319 11091 3324 11097 3330 11100 3336 11086
3325 11078
TIME...MOT...LOC 1914Z 311DEG 3KT 3328 11089
HIRSCHSpecial weather statement, Jul 25, 1:02 PM MST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 102 PM MST SAT JUL 25 2009 AZZ024-252045- GILA AZ- 102 PM MST SAT JUL 25 2009 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA UNTIL 145 PM MST AT 101 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTH OF GLOBE..MOVING NORTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL SOUTHERN GILA COUNTY ALONG HIGHWAY 77... LAT...LON 3335 11084 3335 11068 3318 11062 3318 11084 TIME...MOT...LOC 2002Z 214DEG 10KT 3326 11077 HIRSCH
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 11:54 AM MST | Areal Flood Advisory | PSR | Gila, Maricopa, Pinal | 111 min |
| Jul 25, 12:15 PM MST | Special Weather Statement | PSR | 45 min | |
| Jul 25, 1:02 PM MST | Special Weather Statement | PSR | 43 min | |
| Jul 25, 3:21 PM MST | Flash Flood Warning | PSR | Maricopa | 114 min |
Nearby
Flash Flood Warnings in Arizona, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.